Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

September 5, 2017Chattooga County, Floyd County, Georgia

NWS Atlanta, GA issued this special weather statement at Sep 5, 2017, 3:49 PM EDT for Chattooga County, Floyd County, Georgia. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2017, 3:49 PM EDT (19:49 UTC)
Expired
Sep 5, 2017, 4:15 PM EDT
In force
26 min
Issued by
NWS Atlanta, GA
Wind
40

Counties Chattooga County, GA, Floyd County, GA

The radar

The Northeast Alabama radar (KHTX), 99 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
483 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

343 
WWUS82 KFFC 051949
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
349 PM EDT TUE SEP 5 2017
 
GAZ011-012-019-052015-
Chattooga GA-Gordon GA-Floyd GA-
349 PM EDT TUE SEP 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...WESTERN GORDON AND
FLOYD COUNTIES UNTIL 415 PM EDT...

At 349 PM EDT...a strong thunderstorm was over James H. Floyd State
Park, or near Summerville...moving east at 30 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning 
           and heavy rain. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas. 

Some locations in the path of this storm include
Rome, Calhoun, Summerville, Trion, Resaca, Plainville, Shannon,
Lyerly, Pinson, Oostanaula, Subligna, Tidings, Armuchee, Lake Marvin,
Berryton, Sugar Valley, Chattoogaville, Everett Springs, James H.
Floyd State Park and Holland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3459 8535 3458 8489 3439 8500 3439 8501
      3438 8501 3422 8510 3432 8547 3442 8549
TIME...MOT...LOC 1949Z 281DEG 24KT 3443 8535 

WIND...40MPH

$$
Kovacik

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Sep 5, 3:24 PM EDT, 25 minutes earlier.

Area forecast discussion, Sep 5, 3:24 PM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
324 PM EDT Tue Sep 5 2017

.SHORT TERM /Tonight through Wednesday Night/...

Main fcst concern for period will be shower/storm chances associated
with approaching cold front to the north driven by the dynamics of
an amplifying upper longwave trough. At the time of this discussion
there are already a few convective lines/clusters of development
propagating SEWD across north GA and the TN Valley. Given the trend
of higher PWATs and a cold pool aloft we are still thinking some
strong and isolated severe possible with large hail and strong
downburst winds as the main threats. Any training of cells could
bring an increased isolated flash flood potential also given the low
level moisture transport and mean column wind vectors nearly
parallel. WPC has a Slight to Marginal Risk for excessive rainfall
and SPC has a Marginal Risk for severe across north GA in both Day 1
outlooks as well. Hi-res solutions have seemed to reach a decent
consensus on a main cluster of storms becoming more outflow-driven
southward ahead of the front so have trended likely and high end
chance pops a bit sooner and farther south this afternoon into
evening accordingly. There also looks to be a lull in development
for the majority of the area late evening/overnight though have kept
some low chance/slight pops with presence of front.

Upper trough axis digs farther south and swings more eastward for
Wednesday allowing the front to advance quicker and focus afternoon
redevelopment of storms primarily for central GA quickly exiting the
far SE CWA by the evening. A pleasant dry airmass should ensue with
much below normal temps progged for Wednesday night. Should expect
many locations in the low to mid 50s with even upper 40s reached for
the NE mtns.

Baker

.LONG TERM /Thursday through Tuesday/...

The beginning of the long term starts with a cool and dry airmass
in place through Saturday, with temperatures remaining below
average for most areas. The rest of the extended is very
dependent on the track of Hurricane Irma. The main changes to the
extended forecast start on Sunday afternoon and go through Tuesday
as we start to feel the effects from Irma. POPS, winds, and QPF
were all increased accordingly based on a blend of model
guidance. We are still days away from Irma and the forecast will
continue to be modified with each forecast package. To see the
latest updates for Irma, please refer to the National Hurricane
Center. Previous discussion follows.

Merritt

/Issued 732 AM EDT Tue Sep 5 2017/

The cold front mentioned in the short term will be exiting the GA
coast Wednesday night as it ushers in a drier and cooler airmass. High
temperatures on Thursday and low temperatures Friday morning will
be nearly 10 degrees below seasonal norms. Forecast lows by
Friday morning are currently within a degree or two of record lows
for the date. This dry and temperate weather will persist through
Saturday...but it does look like things will change ahead of
hurricane Irma beginning Sunday.

The focus for the end of the extended period will be the
evolution and track of Hurricane Irma. Latest guidance brings
increasing confidence for some level of impacts from Irma for
parts of the southeastern US. However, there still remains
significant uncertainty regarding Irma's eventual track and the
extent of any potential impacts to our area. We will see
increased moisture...winds...and chances of precipitation
beginning Sunday across north and central GA...but the complete
extent is still unclear. Continue to refer to the latest official
tracks and advisories issued by the National Hurricane Center for
updates on Irma.

01

&&

.CLIMATE...

Records for 09-07

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN     106 1925     66 1962     74 1925     55 1997
   KATL     102 1925     65 1918     77 1925     56 1896
                                                    1891
   KCSG     102 1925     69 2011     77 1925     58 1952
   KMCN     101 1925     69 2011     75 1925     53 1997
                            1918

Records for 09-08

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN     108 1925     66 1918     74 1990     54 1932
                                        1931
   KATL     102 1925     68 1893     75 1925     56 1984
   KCSG     103 1925     74 1950     75 1981     58 1965
                            1918        1945        1932
   KMCN     105 1925     70 1988     76 1925     55 1997

Records for 09-09

               Max Temperature         Min Temperature
  Station      High        Low         High        Low
  -------  ----------  ----------  ----------  ----------
   KAHN     103 1925     68 1988     73 1925     55 2011
                                                    1998
                                                    1956
   KATL     100 1925     68 1988     78 1925     56 1902
   KCSG     104 1925     70 1988     75 1925     58 1956
   KMCN     102 1925     71 1988     79 1925     54 2011

&&

.AVIATION...
18Z Update...
Initial VFR conditions with BKN cu field in 4-5 kft range and
increasing shower/TS chances from the north with an approaching
cold front. Could have VSBY reductions with any shower/storm and
thinking mainly in 20-01z period for northern sites and slightly
later for southern sites. Expect MVFR cigs after about 06z tonight
with a possible lull in precip. As front pushes farther south, the
precip chance returns tomorrow for the southern sites. Winds
initially WSW 7-10 kts should shift more NW with possible low end
gusts tomorrow.

//ATL Confidence...18Z Update...
Medium on precip coverage and timing.
High on all else.

Baker

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          65  78  54  78 /  60  40  10   0
Atlanta         65  75  55  76 /  60  30   5   0
Blairsville     58  70  47  71 /  60  40   5   0
Cartersville    61  76  51  75 /  60  30   5   0
Columbus        69  80  58  80 /  40  50  10   0
Gainesville     64  75  54  75 /  60  40   5   0
Macon           68  80  57  80 /  30  60  20   0
Rome            60  77  51  76 /  50  30   5   0
Peachtree City  64  76  54  77 /  60  30   5   0
Vidalia         72  86  62  82 /  20  60  40   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baker
LONG TERM....Merritt
AVIATION...Baker
Hazardous weather outlook, Sep 5, 11:12 AM EDT, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1112 AM EDT Tue Sep 5 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061515-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1112 AM EDT Tue Sep 5 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

A cold front will bring another good chance of showers and
thunderstorms to the area this afternoon through Wednesday
evening. A few strong to isolated severe storms will be possible
with hail up to quarter size, strong wind gusts, frequent
lightning and heavy rain being the primary hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

Increased chances of precip expected Sunday and Monday as
hurricane Irma nears the southeastern U.S. There is still some
uncertainty with track of Irma, but it is possible to see some
impacts by the beginning of next week. Continue to refer to the
latest official tracks and advisories issued by the National
Hurricane Center for updates on Irma.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Sep 5, 3:15 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
315 PM EDT TUE SEP 5 2017

GAZ011-019-051945-
Chattooga GA-Floyd GA-
315 PM EDT TUE SEP 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA AND NORTHEASTERN FLOYD
COUNTIES UNTIL 345 PM EDT...

At 314 PM EDT...a strong thunderstorm was over Berryton, or near
Summerville...moving southeast at 25 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Summerville, Trion, Lyerly, Menlo, Subligna, Cloudland, Berryton,
Tidings, Armuchee, Everett Springs, Lake Marvin and James H. Floyd
State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3459 8552 3459 8537 3458 8536 3458 8535
      3459 8535 3459 8528 3458 8507 3454 8508
      3454 8509 3452 8509 3440 8513 3436 8519
      3436 8548 3457 8553
TIME...MOT...LOC 1914Z 307DEG 20KT 3445 8540

HAIL...0.25IN
WIND...40MPH

Kovacik
Special weather statement, Sep 5, 3:21 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
321 PM EDT TUE SEP 5 2017

GAZ004>007-051945-
Gilmer GA-Whitfield GA-Murray GA-Fannin GA-
321 PM EDT TUE SEP 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILMER...
SOUTHEASTERN WHITFIELD...MURRAY AND NORTHWESTERN FANNIN COUNTIES
UNTIL 345 PM EDT...

At 320 PM EDT...a strong thunderstorm was over Chatsworth...moving
east at 20 mph.

  HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
           ground lightning.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Dalton, Chatsworth, Ellijay, Eton, East Ellijay, Crandall, Tails
Creek, Ramhurst, Jones Mill, Conasauga Lake, Mountaintown, Fort
Mountain State Park, North Georgia Speedway and Colwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3469 8505 3489 8476 3499 8451 3465 8436
TIME...MOT...LOC 1920Z 287DEG 13KT 3477 8476

HAIL...0.25IN
WIND...40MPH
Special weather statement, Sep 5, 3:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
349 PM EDT TUE SEP 5 2017

GAZ011-012-019-052015-
Chattooga GA-Gordon GA-Floyd GA-
349 PM EDT TUE SEP 5 2017

...SIGNIFICANT WEATHER ADVISORY FOR CHATTOOGA...WESTERN GORDON AND
FLOYD COUNTIES UNTIL 415 PM EDT...

At 349 PM EDT...a strong thunderstorm was over James H. Floyd State
Park, or near Summerville...moving east at 30 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Rome, Calhoun, Summerville, Trion, Resaca, Plainville, Shannon,
Lyerly, Pinson, Oostanaula, Subligna, Tidings, Armuchee, Lake Marvin,
Berryton, Sugar Valley, Chattoogaville, Everett Springs, James H.
Floyd State Park and Holland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3459 8535 3458 8489 3439 8500 3439 8501
      3438 8501 3422 8510 3432 8547 3442 8549
TIME...MOT...LOC 1949Z 281DEG 24KT 3443 8535

WIND...40MPH

Kovacik

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 8:26 PM EDTSpecial Weather StatementFFCToombs34 min
Sep 4, 10:40 PM EDTSpecial Weather StatementFFCTreutlen35 min
Sep 5, 3:15 PM EDTSpecial Weather StatementFFCChattooga30 min
Sep 5, 3:21 PM EDTSpecial Weather StatementFFCGilmer, Murray24 min
Sep 5, 4:04 PM EDTSpecial Weather StatementFFCMurray26 min
Sep 5, 4:23 PM EDTSpecial Weather StatementFFCCatoosa37 min
Sep 5, 4:38 PM EDTSpecial Weather StatementFFCDade37 min
Sep 5, 4:50 PM EDTSpecial Weather StatementFFCFannin25 min
Sep 5, 5:01 PM EDTSevere Thunderstorm WarningFFCFannin, Gilmer29 min
Sep 5, 5:07 PM EDTSevere Thunderstorm WarningFFCDade, Walker23 min
Sep 5, 5:08 PM EDTSpecial Weather StatementFFCMurray37 min
Sep 5, 5:18 PM EDTSpecial Weather StatementFFCCatoosa27 min
Sep 5, 5:32 PM EDTSevere Thunderstorm WarningFFCCatoosa, Walker, Whitfield13 min
Sep 5, 5:34 PM EDTSpecial Weather StatementFFCCherokee26 min
Sep 5, 5:47 PM EDTSevere Thunderstorm WarningFFCBartow, Cherokee, Pickens28 min
Sep 5, 5:51 PM EDTSpecial Weather StatementFFCPolk24 min
Sep 5, 5:57 PM EDTSpecial Weather StatementFFCGordon33 min
Sep 5, 6:08 PM EDTSpecial Weather StatementFFCDouglas37 min
Sep 5, 6:17 PM EDTSpecial Weather StatementFFCDawson, Lumpkin, White43 min
Sep 5, 6:20 PM EDTSpecial Weather StatementFFCCherokee40 min
Sep 5, 6:40 PM EDTSevere Thunderstorm WarningFFCDawson, Forsyth, Hall, Lumpkin, White35 min
Sep 5, 6:51 PM EDTSevere Thunderstorm WarningFFCCoweta, Douglas, Fayette, Fulton24 min
Sep 5, 6:57 PM EDTSpecial Weather StatementFFCHaralson, Paulding33 min
Sep 5, 7:02 PM EDTSpecial Weather StatementFFCCobb, Forsyth28 min
Sep 5, 7:12 PM EDTSpecial Weather StatementFFCBanks, Hall33 min
Sep 5, 7:17 PM EDTSpecial Weather StatementFFCClayton28 min
Sep 5, 7:20 PM EDTSpecial Weather StatementFFCCoweta25 min
Sep 5, 7:33 PM EDTSpecial Weather StatementFFCCobb, Forsyth, Gwinnett27 min
Sep 5, 7:38 PM EDTSpecial Weather StatementFFCFulton37 min
Sep 5, 7:47 PM EDTSpecial Weather StatementFFCClayton, Coweta, Fayette43 min
Sep 5, 7:48 PM EDTSpecial Weather StatementFFCBanks, Hall, Jackson27 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.